Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 19, NWS Honolulu, HI

April 7, 2014Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 7, 2014, 12:12 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2014, 12:12 PM HST (22:12 UTC)
Expired
Apr 8, 2014, 6:00 AM HST
In force
18 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WWHW70 PHFO 072212
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1212 PM HST MON APR 7 2014

...WIND ADVISORY FOR LANAI AND THE KOHALA PORTION OF BIG ISLAND...

.STRONG NORTHEAST TRADE WINDS DUE TO HIGH PRESSURE FILLING IN
OVER THE STATE WILL PRODUCE ADVISORY LEVEL WINDS ON LANAI AND
KOHALA PORTION OF THE BIG ISLAND WHERE FLOW IS ACCELERATED DUE TO
CHANNELING AND DOWNSLOPING.

HIZ014-015-026-081115-
/O.NEW.PHFO.WI.Y.0019.140407T2212Z-140408T1600Z/
LANAI MAKAI-LANAI MAUKA-KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAIKOLOA
1212 PM HST MON APR 7 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH EARLY TUESDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

FOSTER
3 follow-up statements
853 
WWHW70 PHFO 080130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST MON APR 7 2014

...WIND ADVISORY FOR LANAI AND THE KOHALA PORTION OF BIG ISLAND...

.STRONG NORTHEAST TRADE WINDS DUE TO HIGH PRESSURE FILLING IN
OVER THE STATE WILL PRODUCE ADVISORY LEVEL WINDS ON LANAI AND
KOHALA PORTION OF THE BIG ISLAND WHERE FLOW IS ACCELERATED DUE TO
CHANNELING AND DOWNSLOPING.

HIZ014-015-026-081430-
/O.CON.PHFO.WI.Y.0019.000000T0000Z-140408T1600Z/
LANAI MAKAI-LANAI MAUKA-KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAIKOLOA
330 PM HST MON APR 7 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH EARLY TUESDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

FOSTER
824 
WWHW70 PHFO 080330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
530 PM HST MON APR 7 2014

...WIND ADVISORY FOR LANAI AND THE SUMMITS AND KOHALA PORTIONS OF
BIG ISLAND...


HIZ028-081500-
/O.EXA.PHFO.WI.Y.0019.000000T0000Z-140408T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
530 PM HST MON APR 7 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...NORTH 40 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH EARLY TUESDAY MORNING.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTREME CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

HIZ014-015-026-081500-
/O.CON.PHFO.WI.Y.0019.000000T0000Z-140408T1600Z/
LANAI MAKAI-LANAI MAUKA-KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAIKOLOA
530 PM HST MON APR 7 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH EARLY TUESDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

FOSTER
410 
WWHW70 PHFO 081607
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
607 AM HST TUE APR 8 2014

...GUSTY TRADE WINDS TO CONTINUE THROUGH THIS EVENING...

HIZ014-015-026-090400-
/O.EXP.PHFO.WI.Y.0019.000000T0000Z-140408T1600Z/
/O.NEW.PHFO.WI.Y.0020.140408T1607Z-140409T0400Z/
LANAI MAKAI-LANAI MAUKA-KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAIKOLOA
607 AM HST TUE APR 8 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6PM THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ028-081715-
/O.EXP.PHFO.WI.Y.0019.000000T0000Z-140408T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
607 AM HST TUE APR 8 2014

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

SUMMIT WINDS HAVE DROPPED BELOW ADVISORY CRITERIA...THUS THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 7, 10:02 AM HST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 7, 10:02 AM HST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1002 AM HST MON APR 7 2014

.SYNOPSIS...
A SHEAR LINE MOVING ACROSS THE STATE WILL BRING IN SHOWERS ACROSS
THE WINDWARD PORTIONS OF THE BIG ISLAND AND MAUI COUNTY. DRIER
WEATHER IS EXPECTED FROM TUESDAY THROUGH THURSDAY AS HIGH PRESSURE
AND BUILDS IN FROM THE NORTHWEST.

&&

.DISCUSSION...
VISIBLE SATELLITE AND RADAR SHOWS A LINE OF CLOUDS AND SHOWERS
ASSOCIATED WITH A SHEAR LINE OVER AND UPSTREAM OF MAUI AND MOLOKAI
THIS MORNING. RAIN ACCUMULATIONS HAVE BEEN MODERATE WITH SOME
ISOLATED HEAVIER DOWNPOURS ON BOTH ISLANDS. THE NORTHERN PART OF
THE HAMAKUA COAST HAS ALSO SEEN AN UPTICK IN SHOWERS THIS MORNING.
THE SHEAR LINE IS EXPECTED TO SLIDE EASTWARD TODAY AND
TONIGHT...LIKELY LINGERING ACROSS THE WINDWARD SIDE OF THE BIG
ISLAND ON TUESDAY.

HIGH PRESSURE CENTERED NORTHWEST OF THE STATE IS CURRENTLY PUSHING
IN FRESH TO STRONG TRADE WINDS BEHIND THE SHEAR LINE. THIS IS
PRODUCING RELATIVELY DRY AND PLEASANT WEATHER OVER KAUAI AND
OAHU...THOUGH WINDWARD SIDES OF BOTH ISLAND ARE SEEING A BIT OF
LOW CLOUD COVER. SOUNDINGS FROM THIS MORNING SHOW A STABLE
MIDLEVEL INVERSION IN PLACE WITH HEIGHTS AT AROUND 8000 FEET. SO
WHILE THERE IS PLENTY OF MOISTURE IN PLACE UPSTREAM OF THE BIG
ISLAND AND MAUI COUNTY...THE INVERSION IS LIMITING THESE SHOWERS
FROM BECOMING VERY STRONG. A FEW SHOWERS WILL PUSH ON LEEWARD
SIDES OF MOLOKAI AND MAUI...THOUGH THESE ARE LIKELY TO BE LIGHT
AND BRIEF.

THE BREEZY WINDS WILL CONTINUE THROUGH WEDNESDAY NIGHT BEFORE
BEGINNING TO WEAKEN AS THE HIGH MOVES EAST AHEAD OF AN APPROACHING
FRONT. WEATHER WILL GENERALLY BE DRIER TUESDAY THROUGH THURSDAY.

LATEST GLOBAL MODEL SOLUTIONS REMAIN IN FAIR AGREEMENT ABOUT
BRINGING A VERY WEAK FRONT PASSING JUST NORTH OF THE AREA WITH
LITTLE OR NO SIGNIFICANT IMPACTS FOR THE ISLANDS ON FRIDAY NIGHT
AND SATURDAY...OTHER THAN THE WIND DECREASE. THE TRADES WILL QUICKLY
BUILD BACK LATE SATURDAY AND SUNDAY...AND WILL DRY CONDITIONS OUT AGAIN.

&&

.AVIATION...
WIDESPREAD MVFR PREVAILS ALONG WINDWARD TERRAIN DUE TO CLD/SHRA
MAINLY OVER MAUI COUNTY AS IT MOVES E AND BECOMES FOCUSED MORE ON
THE BIG ISLAND BY 08/10Z. WINDWARD TERMINALS SHOULD SEE FQNT MVFR
CONDITIONS THROUGH 08/04Z-08/06Z. AIRMET SIERRA IS POSTED FOR MT
OBSC ALONG WINDWARD SECTIONS UNTIL FURTHER NOTICE FOR THE SMALLER
ISLANDS. THIS WILL LIKELY BE EXPANDED EWD WITHIN THE NEXT 2-3 HOURS.

STRONG NRLY SFC FLOW WILL PRODUCE LLVL LEE TURB UNTIL FURTHER
NOTICE. ALSO A TROF ALF WILL ALSO PRODUCE MOD TURB ABV FL280. AIRMET
TANGO IS IN EFFECT FOR BOTH AREAS. PLEASE SEE THE AIRMETS FOR
GREATER DETAIL.

&&

.MARINE...
A NORTHWEST SWELL WILL CONTINUE TO GENERATE ADVISORY LEVEL SURF
HEIGHTS ALONG NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS
TODAY. A HIGH SURF ADVISORY IS IN EFFECT FOR THESE SHORES. SURF WILL
GRADUALLY DECREASE TONIGHT THROUGH MIDWEEK. ANOTHER SWELL OF SIMILAR
SIZE BUT FROM THE WEST-NORTHWEST WILL ARRIVE FRIDAY NIGHT AND INTO
SATURDAY.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR MOST COASTAL WATERS EXPOSED
TO THE NORTHWEST SWELL AND BREEZY WINDS. A COUPLE OF ZONES SOUTH
OF THE BIG ISLAND WILL BE ADDED FOR TONIGHT AS THE WINDS SPREAD
SOUTHWARD. EXPECT WINDS TO STAY FRESH TO STRONG THROUGH WEDNESDAY
NIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES
OF MAUI.

SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM HST THURSDAY
FOR BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL.

SMALL CRAFT ADVISORY UNTIL 6 PM HST TUESDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...DEJESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:22 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao60 hr
Apr 6, 3:33 PM HSTSmall Craft AdvisoryHFO3 days

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.